Anyone taking this medication yet?

Discuss Tecfidera (BG-12, dimethyl fumarate) as an oral treatment for multiple sclerosis.

Anyone taking this medication yet?

Postby Alicia » Wed May 08, 2013 6:53 am

Hello,

I have quite a bit of pressure from my doctor to take Tecfidera. I was told about all the "mild side effects". From what I have read about the side effects I am not sure that I would still be able to function at work or anywhere else for that matter. Has anyone started taking this medication and if so how tolerable are the side effects?

Alicia
User avatar
Alicia
Family Member
 
Posts: 95
Joined: Tue Jun 29, 2004 3:00 pm
Location: USA

Advertisement

Re: Anyone taking this medication yet?

Postby Anonymoose » Wed May 08, 2013 7:05 am

Hi Alicia,
Several people have started Tecfidera and posted their reactions here...
drug-pipeline-f13/topic22186.html
Anonymoose
Family Elder
 
Posts: 1001
Joined: Tue Oct 09, 2012 7:33 am

Re: Anyone taking this medication yet?

Postby Sarahebeth » Wed May 08, 2013 3:33 pm

I started it last night and so far so good. I have had mild stomach discomfort, but nothing bad. I can still eat and work.
Sarahebeth
Newbie
 
Posts: 7
Joined: Thu Feb 02, 2012 12:34 pm

Re: Anyone taking this medication yet?

Postby MarketingMaven » Sun May 12, 2013 11:21 am

I have been taking it for 3 weeks and have pretty bad flushing of face, neck and arms. It is much worse if I have been doing physical activity before or after (even several hours after). The redness is noticeable enough that I wouldn't want to be out in public. It is getting a little less severe over time, I'm hoping it will start to stop all together. I see my neurologist tomorrow, so I will see what he says.
MarketingMaven
Newbie
 
Posts: 7
Joined: Thu Apr 18, 2013 1:25 pm

Re: Anyone taking this medication yet?

Postby annemc1 » Wed Jun 05, 2013 1:07 pm

Hi Alicia,
I have been on Tecfidera since May 8th. The pharmacist told me that the key was to take it with something high in protein. For me, that has been absolutely right. If I take it with a small chicken breast, piece of lean beef, or an egg or egg whites then (after the first week) I have had zero side effects. Not my idea of a fun breakfast or dinner but well worth the results. If I just take the pill with other food then I get some mild (very mild) nausea and flushing. The only really bad experience I had was the day I took it with a Starbucks mocha hoping I could count the milk in that drink as my protein. But even then the nausea was tolerable...as soon as I ate "real" food it went away. I'm still on the learning curve with this med...trying to find some protein shake or something that will give me the same "no side effects" result just because I'm not a big fan of meat. My point is that I am comfortable trying new foods with it because I know I can shut down the flushing and nausea fairly quickly with protein if I need to. Hope this helps you!
Anne
annemc1
Newbie
 
Posts: 4
Joined: Wed Jun 05, 2013 12:34 pm

Re: Anyone taking this medication yet?

Postby anfisch » Fri Jun 14, 2013 2:20 pm

I'm on day 15 and the first 10 the only side effect I had was being a bit more gassy than normal. The past 5 days have been horrible. I've had excruciating stomach pains and vomited more than once each day. As you can probably imagine I haven't eaten or dranken much so I'm also now dehydrated and can't walk around without feeling dizzy.
anfisch
Newbie
 
Posts: 1
Joined: Fri Jun 14, 2013 2:13 pm

Re: Anyone taking this medication yet?

Postby kromer » Sat Jun 15, 2013 5:37 am

I have been on it for two months, and I have only experienced mild side effects. Minor flushing and prickly/tingly feeling. I had been on Avonex, and I feel like my quality of life has improved 100% since switching. Good luck!
kromer
Newbie
 
Posts: 8
Joined: Tue May 21, 2013 3:23 pm

Re: Anyone taking this medication yet?

Postby ejohnp » Wed Jul 03, 2013 9:48 am

Hi Alicia,
About 60 people with MS taking Tecfidera have been sharing their experience on this thread from MyMSTeam. http://www.mymsteam.com/questions/51a00 ... -tecfidera
Hope this helps.
ejohnp
Newbie
 
Posts: 1
Joined: Wed Jul 03, 2013 9:42 am

Re: Anyone taking this medication yet?

Postby Ladymac » Thu Jul 04, 2013 4:32 am

Hi everyone,

Check out my post on this site regarding diet while taking Tecfidera. tecfidera-bg-12-dimethyl-fumarate-f52/topic22462.html

Good luck,
Blessings,

Ladymac
RRMS diagnosed 2006
Tecfidera Started April 2013
:)
User avatar
Ladymac
Family Elder
 
Posts: 128
Joined: Thu Jun 06, 2013 7:00 am

Re: Anyone taking this medication yet?

Postby Munsonfan15 » Tue Jul 16, 2013 8:07 am

I am in week 6 of tecfidera. I have suffered all of the side effects at some point in time, some worse that others. Week 1-2 was fairly easy. Flushing, itching and internal heat caused by the flushing. Week three was an absolute nightmare. Mainly due to the upper abdominal pain. Literally had me in tears at some points, quitting the drug many times while going through the pain. Not knowing if I was better off standing, laying down, curling into a ball or stretching out. Sometimes wanting to do them all at once. I didn't quit because I am determined to see if I will adapt to this drug because I'm hoping it lives up to its hype. And I will never put myself through that week three again. One thing that helped me with the abdominal pains is Gas X. If taken when I get the first sign of the stomach pain it really did work. Now mind you in that week 3 it only lessened fairly intolerable pain but now it gets rid of it. Week 3 also had much nausea, pepto bismal helped, some vomiting and a few days of the runs. All a pain but manageable. And none of them had me laying on the floor in an empty office at work in pain like the stomach issues did. So, like clockwork at the beginning of week 4 the debilitating pain eased up to a very manageable level especially with my new best friend GasX. I do take an aspirin with breakfast and take the tecfidera about 45-60 minutes after eating. I do try to have a few fried egg whites & turkey bacon for breakfast, there does seem to be something about the protein. I just had 3 days with no bad side effects, tummy gurgling, minor gas etc but his morning at 3 am the upper abdominal pain was back & bad enough to keep me awake for 2 hrs. I did take the gas x but if I don't catch it at the beginning it's not as effective. I am going to try to stick it out and hopefully my WBC wont have fallen and I can continue it. I think what has already been discovered about this drug is it is ridiculously individualized regarding side effects & fixes and there is no 1 solution fits all. So if something works for you that hasn't been mentioned here please share. If it helps just 1 of us stay on the drug it's worth it. And if you've hit that week 3 wall and you're getting creamed like I did don't quit, it should get better. Good luck all.
Munsonfan15
Newbie
 
Posts: 1
Joined: Tue Jul 16, 2013 7:38 am

Re: Anyone taking this medication yet?

Postby Ladymac » Tue Jul 16, 2013 3:07 pm

Please try taking your Tecfidera with your meals.

Please read my thread on this site regarding diet and timing.

tecfidera-bg-12-dimethyl-fumarate-f52/topic22462.html


You will probably see many others have said it made a night and day difference.

Blessings,
Blessings,

Ladymac
RRMS diagnosed 2006
Tecfidera Started April 2013
:)
User avatar
Ladymac
Family Elder
 
Posts: 128
Joined: Thu Jun 06, 2013 7:00 am

Re: Anyone taking this medication yet?

Postby princesst » Wed Oct 30, 2013 12:14 am

my MS TECFIDERA experience http://tecfiderateresa.blogspot.com/
princesst
Newbie
 
Posts: 4
Joined: Wed Oct 30, 2013 12:10 am

Re: Anyone taking this medication yet?

Postby j3apps44 » Fri Feb 21, 2014 11:11 am

I started Tecfidera at beginning of Dec 2013. In the beginning I had some very minor flushing--no GI distress at all. I was told at the beginning to take it with food and make sure there was fat(s) of some sort. Tecfidera health line nurse recommended yogurt. I did that initially but am not now. As of now no side effects. Other drug I'm taking is Carbamazepine and also various supplements: B12, D3, CoQ-10, cod liver oil capsules.
j3apps44
Getting to Know You...
 
Posts: 11
Joined: Tue Nov 26, 2013 12:40 pm

Re: Anyone taking this medication yet?

Postby lucy52 » Sat Feb 22, 2014 7:05 pm

Hi Alicia,
I have been on Tecfidera for 7 months. I was on Avonex for 11 years with horrible flu like symptoms.
I am doing well on Tecfidera and feel like I have my life back. The first month I had nausea ; but found that the more I kept eating the better I felt. I still try not to have an empty stomach. The flushing was bad at first. My face arms and legs get very red and hot. The flushing became less over the last few months. But, this month , out of the blue the flushing is much worse.I don't know if it is this bottle of Tecfidera or not. I am almost finished with this bottle and then I will know more. On me ,the red on my face is just my cheeks. I keep hearing how great I look. My upper arms also get very red ; again it looks like a tan.
For me, this is the best treatment that I have been on.I don't miss the injections.
I hope that you are doing well,
lucy52
lucy52
Newbie
 
Posts: 3
Joined: Sat Feb 22, 2014 6:49 pm

Re: Anyone taking this medication yet?

Postby bigrock71 » Mon May 19, 2014 4:33 pm

I started Tecfidera 4 days ago so far only minor problems. First dose had some flushing, but not to bad was able to handle it without any problems. I have taken the other doses with meals and had no side effects. Don't know if I have just been lucky. I will be going to higher dose in a few days hope nothing changes. I will try and enter another post after I have taken several days of higher dose.
bigrock71
Newbie
 
Posts: 1
Joined: Mon May 19, 2014 4:15 pm


Return to Tecfidera (BG-12, dimethyl fumarate)

Who is online

Users browsing this forum: No registered users